Hypoglycemia: The 15-15 Rule and Beyond
What it is
Hypoglycemia is a blood glucose below 70 mg/dL (3.9 mmol/L), usually from too much insulin or sulfonylurea relative to food intake and activity. The brain depends on glucose, so a falling level first triggers an adrenergic response (shakiness, sweating, tachycardia, hunger, anxiety) and then neuroglycopenia (confusion, slurred speech, behavior change, seizures, coma). Beta blockers blunt the adrenergic warning signs and repeated episodes cause hypoglycemia unawareness, so treatment is guided by the measured glucose and the client's ability to swallow.
What the NCLEX focuses on
- Adrenergic signs: cool, clammy, pale skin, tremor, tachycardia, palpitations, hunger and nervousness.
- Neuroglycopenic signs: headache, poor concentration, irritability, confusion, slurred speech, blurred vision, seizures and loss of consciousness.
- Alert and able to swallow: 15 g of fast-acting carbohydrate, recheck in 15 minutes, repeat if still below 70 mg/dL, then a snack with protein and complex carbohydrate if the next meal is more than 1 hour away.
- Unable to swallow or unconscious: IV 50% dextrose in the hospital, or glucagon IM, subcutaneously or intranasally; turn the client to the side because glucagon causes vomiting.
- High-fat foods such as chocolate, peanut butter and whole milk slow glucose absorption and are poor first choices.
- Causes: delayed or missed meals after insulin, dose errors, exercise during the insulin peak (a morning NPH dose peaks in the afternoon), alcohol without food and declining kidney function.
Priority nursing actions
- Check the capillary blood glucose when symptoms appear; if a meter is not available, treat.
- If the client is alert and able to swallow, give 15 g of fast-acting carbohydrate, such as 4 oz (120 mL) of juice or regular soda, or glucose tablets.
- If the client cannot swallow, give prescribed IV 50% dextrose or glucagon and position the client on the side.
- Recheck glucose in 15 minutes and repeat treatment if it remains below 70 mg/dL.
- Once glucose is normal, give a snack or meal, find the cause and report the event to the provider.
Numbers to know
| Value | Threshold or dose | Why it matters |
|---|---|---|
| Level 1 hypoglycemia | Below 70 mg/dL (3.9 mmol/L) | Treat with 15 g of fast-acting carbohydrate |
| Level 2 hypoglycemia | Below 54 mg/dL (3.0 mmol/L) | Clinically significant; neuroglycopenic signs develop |
| Fast-acting carbohydrate | 15 g: 4 oz (120 mL) juice or regular soda, 3 to 4 glucose tablets, or 1 tablespoon sugar or honey | Raises glucose within 15 minutes |
| Recheck | 15 minutes after each treatment | Confirms response before a repeat dose |
| Glucagon (adult) | 1 mg IM or subcutaneously; 3 mg intranasally | For a client who cannot swallow and has no IV access |
| Dextrose 50% | 20 to 50 mL IV push | Fastest correction in a hospitalized client who cannot swallow |
Common exam traps
- Choosing a chocolate bar as the fastest sugar source: wrong because fat slows absorption.
- Choosing oral juice for an unresponsive client: wrong because the client aspirates; give glucagon or IV dextrose.
- Choosing to give the scheduled mealtime insulin "to stay on time" while glucose is 54 mg/dL: wrong because it deepens the hypoglycemia; treat first and recheck.
- Choosing IV dextrose or glucagon for an alert client who can swallow: wrong because oral carbohydrate is first-line and safest.
- Choosing to rely on tachycardia and tremor in a client taking a beta blocker: wrong because beta blockers mask these signs; check the glucose.
What to teach
- Carry glucose tablets and wear medical identification; teach family to give glucagon and turn the client on the side.
- Check glucose before driving and before exercise, and carry fast-acting carbohydrate during activity.
- Never skip or delay meals after taking insulin, and drink alcohol only with food.
- Beta blockers hide the fast heartbeat and shakiness, but sweating still occurs; check the glucose when unsure.
Client handout: Low Blood Sugar (Hypoglycemia) and Sick-Day Rules (nurse guide and printable patient handout).
Try 2 NCLEX-style questions on this topic
From the NCLEXPace question bank. Pick your answers, then check them inside NCLEXPace.
An alert, cooperative client with diabetes can swallow safely and reports feeling shaky. The capillary glucose is 54 mg/dL. Which nursing actions are appropriate? Select all that apply.
- A. Give 15 grams of fast-acting carbohydrate, such as 120 mL of fruit juice
- B. Recheck the blood glucose in 15 minutes
- C. Administer intravenous dextrose
- D. Repeat the carbohydrate if the recheck remains below 70 mg/dL
- E. Administer the scheduled mealtime insulin now to stay on time
- F. Follow the correction with a complex carbohydrate and protein snack if the next meal is over an hour away
- G. Administer glucagon subcutaneously
- H. Offer a chocolate bar as the fastest available sugar source
A client with type 1 diabetes is found unresponsive at home by a family member. The capillary glucose reads 38 mg/dL. Which action should the nurse teach the family member to take?
- A. Give a small amount of juice by spoon while turning the head to the side so glucose can be absorbed without requiring a full swallow
- B. Repeat the glucose test on another finger and give the usual insulin dose if the second reading is similar so the regular schedule is not interrupted
- C. Give glucagon by intramuscular or intranasal route, turn the client on the side, and call emergency services
- D. Rub glucose gel inside the cheek and gums while monitoring breathing, then give an oral carbohydrate drink once the client begins responding
The correct answers, the reasoning for every option and 3,200+ more NCLEX questions are inside NCLEXPace. Create your account, then choose a plan to open them.
Create Account →Read more on this topic
Insulin: Types, Timing, and the Questions Built On ThemHigh-Alert Medications: The Four That Hurt People MostMore tips on Medical-Surgical
Acute PancreatitisRecognize acute pancreatitis by pain and lipase, give fluids and pain control first, and catch hypocalcemia, shock and respiratory failure.Bowel Obstruction and NG Tube CareTell small from large bowel obstruction, spot strangulation early, and keep a decompression NG tube placed, patent and safe.Acute Kidney Injury vs Chronic Kidney DiseaseClassify AKI as prerenal, intrarenal or postrenal, follow its phases, and compare it with the staged, irreversible course of CKD.Sources
- Harding MM, Kwong J, Hagler D, Reinisch C. Lewis's Medical-Surgical Nursing: Assessment and Management of Clinical Problems. 12th ed. Elsevier; 2023; Chapter: Diabetes.
- American Diabetes Association Professional Practice Committee. 6. Glycemic Goals and Hypoglycemia: Standards of Care in Diabetes-2025. Diabetes Care. 2025;48(Suppl 1):S128-S145.
3,200+ NCLEX questions with think-like-a-nurse rationales, unfolding case studies and adaptive readiness exams. Start with free practice questions, then choose a plan when you are ready.
Create Account →